North Dakota, 2006

Hail in North Dakota, August 24, 2006

August 24, 2006 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 12:40 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 12:40 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
140 PM CDT THU AUG 24 2006

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA
WITH ASSOCIATED WARM FRONT EVIDENT ACROSS MINNESOTA/IOWA BORDER. IN
ADDITION INVERTED TROUGH WAS SITUATED ACROSS THE CENTRAL DAKOTAS.
LATEST WATER VAPOR IMAGERY SHOWED MEAN 500MB TROUGH OF LOW PRESSURE
FROM SASK PROVINCE INTO THE WESTERN DAKOTAS WITH ATTENDANT 250MB
90KT JET MAX PUNCHING NORTHEAST INTO CENTRAL DAKOTAS. EXAMINATION
OF RADAR MOSAIC SHOWED TWO DISTINCT AREAS OF CONVECTION FIRING. THE
FIRST AREA WAS ACROSS CENTRAL DAKOTAS IN ASSOCIATION WITH UPPER LEVEL
JET AND FAVORABLE LEFT EXIT REGION HELPING TO INDUCE OVERALL LARGE
SCALE ASCENT. THE SECOND AREA WAS OVER SOUTHERN MINNESOTA IN CONJUNCTION
WITH WARM FRONT AND ENHANCED WAA/LOW LEVEL CONVERGENCE INTERACTING WITH
SFC BASED MODERATE INSTABILITY.

.SHORT TERM (TONIGHT-SUNDAY)...
MAIN FORECAST CHALLENGES CENTER ON CONVECTIVE CHANCES WITH RESPECT
TO AREAL COVERAGE/INTENSITY/HEAVY RAIN POTENTIAL WITH CURRENT AND
IMPENDING CONVECTION WITH UPSTREAM 500MB TROUGH. WILL USE GFS FOR
FORECAST PACKAGE WITH MODEL HAVING FAIRLY GOOD HANDLE WITH SURFACE
AND UPPER LEVEL FEATURES. BASED ON LATEST TRENDS AND PROGGED MODEL
DATA EXPECT CONVECTION TO INCREASE IN COVERAGE DURING THE REMAINDER
OF THIS AFTERNOON/EVENING. THIS IDEA IS SUPPORTED BY CURRENT SEVERE
WATCH 742 THAT COVERS PORTIONS OF CWFA GENERALLY WEST OF A DEVILS
LAKE TO FARGO TO PARK RAPIDS LINE. BASED ON PROJECTED MOVEMENT OF
INVERTED TROUGH EASTWARD ACROSS CWFA LATE THIS AFTERNOON AND THIS
EVENING HAVE BLANKETED ENTIRE CWFA WITH LIKELY POPS WITH SEVERE
WORDING FOR POTENTIAL LARGE HAIL AND DAMAGING WINDS WITH ISOLATED
POTENTIAL FOR TORNADOES WITH BORDERING SOUTH DAKOTA COUNTIES. IN
ADDITION STORMS WILL HAVE FAIRLY IMPRESSIVE PWAT VALUES TO THRIVE
OFF OF RAISING THE POTENTIAL FOR SOME LOCALIZED FLASH FLOODING
ESPECIALLY OUT WEST IN THE DEVILS LAKE BASIN WHERE FLASH FLOOD
GUIDANCE IS SOMEWHAT LOWER. LATER TONIGHT AND FRIDAY SYSTEM
BECOMES VERTICALLY STACKED NEAR LAKE WINNIPEG PUTTING CWFA INTO
DEEP LAYERED CYCLONIC FLOW WITH FORECAST SOUNDINGS PROJECTING
SLOW EROSION OF CLOUDS/CONVECTION BY FRIDAY EVENING. MORE TRANQUIL
CONDITIONS WITH NEAR SEASONABLE TEMPS APPEAR IN THE WORKS FOR THE
UPCOMING WEEKEND.

.LONG TERM (MON-THU)...
NOT A LOT OF TIME TO DEVOTE TO THE LONG RANGE FORECAST TODAY WITH
SEVERE WEATHER IN THE AREA. 500MB PATTERN LOOKS LIKE EITHER A RIDGE
OVER THE FA OR DEVELOPING SOUTHWEST FLOW. AT THE SFC...THERE LOOKS
TO BE A FRONTAL BOUNDARY OVER THE NORTHERN PLAINS LATER ON (AROUND
THU)...BUT FOR THE MOST PART IT STAYS WEST OF OUR FA. THEREFORE WILL
KEEP THE FORECAST DRY WITH TEMPERATURES NEAR NORMAL.

&&

.AVIATION...
TOUGH JOB TO TRY TO TIME ANY THUNDER ACTIVITY INTO THE KFAR/KGFK/KBJI
AIRPORTS. WILL GENERALLY BRING THE MENTION INTO KFAR FIRST...AND
THEREFORE KBJI LAST. BOUNDARY MAY WEAKEN AND WASH OUT SOMEWHAT AS IT
GETS NEAR KBJI...SO KEPT FOG AND LOWER CLOUDS FOR FRI MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE WATCH 742 UNTIL 9PM ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE.
MN...SEVERE WATCH 742 UNTIL 9PM ALONG AND SOUTH OF A PARK RAPIDS LINE.

BERG/GODON
Hazardous weather outlook, Aug 24, 11:25 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1225 PM CDT THU AUG 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251730-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1225 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FOR ACTIVITY SHOULD OCCUR BETWEEN THE
HOURS OF NOON AND 9PM THIS EVENING. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE
RULED OUT BY THE SOUTH DAKOTA BORDER AND ADJACENT MINNESOTA
COUNTIES. IN ADDITION THE STRONGER STORMS WILL HAVE THE POTENTIAL
TO PRODUCE TORRENTIAL DOWNPOURS RESULTING IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING IN EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA. THE THREAT FOR THUNDERSTORMS WILL MOVE
EAST OF THE REGION BY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The radar

The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barnes

When
August 24, 4:13 PM CST
Where
Barnes County, 4 mi W of Leal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.100, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530971.